Sister of teen who died after taking synthetic drug to set up own school programme

The sister of a teenage boy who died after taking the synthetic "N-Bomb" drug is so frustrated at the lack of awareness programmes in schools that she is voluntarily setting up her own intensive drugs education cycles at post-primary level.

Sister of teen who died after taking synthetic drug to set up own school programme

By Olivia Kelleher

The sister of a teenage boy who died after taking the synthetic "N-Bomb" drug is so frustrated at the lack of awareness programmes in schools that she is voluntarily setting up her own intensive drugs education cycles at post-primary level.

Nicole Ryan, sister of Alex, has said that the Department of Education should look at introducing a transition year course on the dangers of drug taking as a matter of urgency following what medics have indicated as a sharp rise in overdoses from synthetic drug use.

Alex Ryan, of Liscahane in Millstreet, Co Cork died on January 23 2016 after consuming a synthetic drug of the 2C family called 251 NBOMe known as N-Bomb at a house party in the city. Three people were charged and received suspended sentences in relation to his death.

Ms Ryan has visited dozens of schools around the country since his death to speak to students and to raise awareness of the dangers of synthetic drugs.

Following the inquest of her brother Cork City Coroner Philip Comyn wrote to the Department of Education calling for more drugs awareness programmes in schools.

At the recent inquest of 16-year-old, Michael Cornacchia, who died from an overdose of synthetic drug U-4 in Cork Mr Comyn again repeated his call for additional resources to be put into drugs education in post-primary schools.

He has written to the National Association of Secondary Teachers, the Department of Education and to teacher unions about the matter.

Nicole Ryan has decided to voluntarily implement six weeks drugs awareness programmes in schools as opposed to one-off visits.

"I am doing a six-week programme with junior and senior cycles. I am going to keep pushing and pushing for change because they were able to snap their fingers after the Paddy Jackson case to do something on sex education. With the likes of fentanyl, it was only a matter of time before it got to Cork.

"It is one of the scariest drugs out there. It is extremely potent and dealers are putting it into heroin to bulk it up as a low-cost additive. It takes a small amount of fentanyl to kill.

"Teenagers are also becoming addicted to prescription drugs like valium and xanax and they are using them as sleeping tablets. Parents also need to be educated because they don't know what is out there."

Nicole says that secondary students need a "structured programme" in relation to drugs awareness and that it shouldn't be at the discretion of individual teachers to cover the matter.

She says that 6ft 7 inch "gentle giant" Alex was just like any other teenager heading out for the night.

"I would be saying to young people to be aware of their decisions. It is not like he was taking heroin. He thought it was safer. I am doing a diploma in Substance Abuse and Addiction studies and I have learned so much about dosages.

When I go to schools I demonstrate to them about dosage. It is astounding how little it can take to kill you. Alex was just a regular guy. He was going to go places in life."

Alex was a popular past pupil of Millstreet Community School. He saved four lives after his family gave their consent to organ donation.

Alex's death led the HSE to issue a warning about the dangers of the 2C family of psychedelic drugs. These drugs can be sold in liquid, powder and tablet form and are consumed for their stimulant and mood-altering properties.

Meanwhile, a Cork medic has warned of rising levels of fentanyl cases in Cork city. In an exclusive interview with TV3 News, Dr Chris Luke, who works at the Mercy University Hospital and Cork University Hospital, said opiate misuse had become a massive problem.

"It (fentanyl) is dozens of times stronger than the heroin or the other street opiates. Half a teaspoon of fentanyl powder which looks like a single dose of most street drugs is enough to kill 35 to 40 people.

"We need to get the message out rapidly. We need to make sure that everybody in the community is aware of this and if you are dealing with a really severe overdose of "heroin" or "methadone" it may not be. It may be one of these new drugs. And we are going to need a lot more of the antidote."

His comments come after an unnamed woman recently thanked a garda in Cork for saving her life after she overdosed on what she thought was heroin. However, her reaction to the drug indicates that

she in all likelihood had inadvertently taken fentanyl.

More in this section